Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Indianapolis, IN

May 10, 2003Parke County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 10, 2003, 9:28 AM EST for Parke County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 9:28 AM EST (14:28 UTC)
Expired
May 10, 2003, 10:00 AM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Parke County, IN

The radar

The Indianapolis radar (KIND), 88 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 8:30 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 101428
SVRIND
INC121-101500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
928 AM EST SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARKE COUNTY IN WEST CENTRAL INDIANA

* UNTIL 1000 AM EST

* AT 924 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF CLINTON...OR ABOUT 18
  MILES NORTH OF TERRE HAUTE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTEZUMA AT 935 AM EST
  BLOOMINGDALE AT 945 AM EST
  MARSHALL AT 950 AM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3965 8740 3986 8738 3993 8722 3976 8712

$$
OGREN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:30 AM EST, 6 hours 58 minutes earlier.

Area forecast discussion, May 10, 2:30 AM EST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST SAT MAY 10 2003

SVR POTENTIAL AGAIN A CONCERN TODAY AND TNGT AS STG CD FNT IS FINALLY
POISED TO SWEEP THROUGH THE MSP AND OH VLYS.

KIND-88D PIX WERE SHOWING CLASSIC SUPERCELL MOVING ACRS OUR FAR SRN
FA EARLY THIS AM WITH BASEBALL SIZE HAIL REPORTED ACRS MARTIN COUNTY.
OTHER STG STORMS WERE MOVING INTO OUR NWRN COUNTIES ATTM. LATEST SFC
ANLYS HAD AN OCCLUDED FNT FM LK MI TO THE NRN PLAINS WITH A WARM FNT
EXTENDING FM THE TRIPLE PT SE ACRS XTRM NERN INDIANA AND INTO NRN WV
AND A CD FNT FM SRN LK MI THROUGH NCNTRL MO AND INTO NRN OK.
FINALLY...DRY LINE EXTENDED FM A WV ALONG THE FNT ACRS NRN OK TO
WCNTRL TX. UPR FLOW FEATURED FAST SW FLOW ACRS THE FA WITH AN
SEPARATE UPR LOWS ACRS NRN MN AND NWRN CO.

MODELS AGREE ON LIFTING ERN OK S/W NE INTO SWRN PARTS OF THE FA BY
12Z THIS MRNG AND INTO IWXS AREA BY 18Z. MEANWHILE...S/W ROUNDING
THE BASE OF THE CO UPR LOW TO MOVE INTO THE SRN PLAINS THIS DEEPENING
THE SFC LOW THERE. SHARP UPR TROF THEN PUSHES THE CD FNT ACRS THE FA
OVRNGT TNGT. PREFER SLOWER ETA AS SUPPORTED BY UKMET AND CANADIAN PER
THE PMDHMD. FA IN MODERATE RISK TODAY. BELIEVE THE ACTIVITY SHOULD BE
WEAKENING THIS MRNG PER MODEL INSTABILITY PROGS AND ATMS SHOULD
RELOAD INVOF THE DEEPENING SFC LOW IN THE KC AREA THIS AFTERNOON.
MODELS SHOW CAPES TO 1500 J/KG TNGT AS FNT APROACHES COMBINED WITH
ELONGATED AND STG UVM FIELD AND STG 40-50 KT SHEAR WITH SOME VEERING.
AGREE WITH SPC MOD RISK WITH WIND DAMAGE EXPECTED TO BE THE MAIN
THREAT BUT HAIL AND SHORT-LIVED TORNADOES ALSO PSBL. LATEST 3 HR FFG
VALUES ARE VERY LOW LESS THAN AN INCH IN PLACES AND PRECIP H20 VALUES
GREATER THAN 1.5 INCHES. SO...WL ISSUE FLOOD WATCH FOR TODAY AND
TNGT. BIG CHANGE FINALLY COMES IN THE WAKE OF THE DEPARTING CD FNT
WITH MUCH COOLER TEMPS. SUNDAY SHOULD ALSO BE RATHER BREEZY WITH STG
GRADIENT AS SFC LOW LIFTS NE INTO ONT BY SUN NGT. CU DEVELOPMENT
PROGS INDICATING LOTS OF CU AROUND ON SUNDAY AND MODELS BRING
WRAPAROUND AND SMALL RW CHC TO NRN ZONES SUN NGT. THUS...WL KEEP
SMALL POPS GOING N.

MOS REMARKABLY CLOSE AND APPEARS TO HANDLE THE CHANGE IN AIRMASSES
QUITE WELL.

.IND...FLOOD WATCH TODAY AND TNGT.

KOCH
Hazardous weather outlook, May 10, 5:18 AM EST, 4 hours 10 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
518 AM EST SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
INDIANA TODAY AND TONIGHT. THE BEST CHANCE WILL BE LATE TONIGHT AS A
SQUALL LINE IS EXPECTED TO MOVE THROUGH. DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN SEVERE THREAT...BUT ISOLATED SHORT-LIVED
TORNADOES CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TODAY. THERE IS A BETTER CHANCE THEY WILL BE
NEEDED TONIGHT...HOWEVER.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Local storm report, May 10, 4:06 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0406 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 PM    WASHINGTON                IN   1.75 IN HAIL
05/09/03   DAVIESS

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:45 PM ESTSevere Thunderstorm WarningINDKnox45 min
May 9, 10:43 PM ESTSevere Thunderstorm WarningINDOwen32 min
May 9, 10:54 PM ESTSevere Thunderstorm WarningINDDaviess36 min
May 9, 11:17 PM ESTSevere Thunderstorm WarningINDMorgan28 min
May 9, 11:19 PM ESTSevere Thunderstorm WarningINDMartin26 min
May 9, 11:24 PM ESTSevere Thunderstorm WarningINDKnox36 min
May 9, 11:55 PM ESTSevere Thunderstorm WarningINDDaviess35 min
May 10, 12:20 AM ESTTornado WarningINDDaviess, Martin40 min
May 10, 12:49 AM ESTSevere Thunderstorm WarningINDLawrence31 min
May 10, 1:28 AM ESTSevere Thunderstorm WarningINDJackson, Lawrence47 min
May 10, 1:54 AM ESTSevere Thunderstorm WarningINDFountain, Montgomery36 min
May 10, 1:58 AM ESTSevere Thunderstorm WarningINDBoone, Hamilton47 min
May 10, 2:46 AM ESTSevere Thunderstorm WarningINDHamilton29 min
May 10, 2:59 AM ESTSevere Thunderstorm WarningINDMadison46 min
May 10, 3:36 AM ESTSevere Thunderstorm WarningINDHenry, Randolph24 min
May 10, 9:16 AM ESTSevere Thunderstorm WarningINDVermillion29 min
May 10, 9:44 AM ESTSevere Thunderstorm WarningINDVermillion31 min
May 10, 9:56 AM ESTTornado WarningINDParke49 min
May 10, 10:10 AM ESTSevere Thunderstorm WarningINDPutnam50 min
May 10, 10:23 AM ESTTornado WarningINDMontgomery, Putnam52 min
May 10, 10:32 AM ESTFlash Flood WarningINDParke, Vermillion118 min
May 10, 10:47 AM ESTFlash Flood WarningINDMontgomery118 min
May 10, 10:51 AM ESTFlash Flood WarningINDPutnam114 min
May 10, 10:51 AM ESTTornado WarningINDVigo39 min
May 10, 10:56 AM ESTTornado WarningINDBoone, Hendricks64 min
May 10, 11:08 AM ESTTornado WarningINDClay52 min
May 10, 11:14 AM ESTFlash Flood WarningINDBoone, Hendricks61 min
May 10, 11:27 AM ESTSevere Thunderstorm WarningINDOwen, Putnam48 min
May 10, 11:48 AM ESTFlash Flood WarningINDVigo27 min
May 10, 11:48 AM ESTSevere Thunderstorm WarningINDMorgan42 min
May 10, 11:52 AM ESTFlash Flood WarningINDHamilton, Marion23 min
May 10, 12:15 PM ESTTornado WarningINDMorgan30 min
May 10, 12:17 PM ESTFlash Flood WarningINDDelaware, Hancock, Henry, Madison118 min
May 10, 12:32 PM ESTTornado WarningINDJohnson28 min
May 10, 12:49 PM ESTSevere Thunderstorm WarningINDHenry, Rush41 min
May 10, 12:59 PM ESTSevere Thunderstorm WarningINDShelby46 min
May 10, 1:15 PM ESTSevere Thunderstorm WarningINDDecatur45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.